New Jersey, 2019

Rip Current in New Jersey, September 26, 2019

September 26, 2019 · NWS PHI · 1 event in 1 county or zone

Warm early fall conditions were present on September 26 ahead of an approaching cold front. This led to a late season beach day in coastal communities, however waters were moderately rough and a moderate risk of rip currents was present.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Warm early fall conditions were present on September 26 ahead of an approaching cold front. This led to a late season beach day in coastal communities, however waters were moderately rough and a moderate risk of rip currents was present. Local beach patrols reported multiple rescues both on September 26 and in the warm days leading up to it. Sadly, a fatal rip current event occurred in southern New Jersey on the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 26, 2:47 PM EST, 43 minutes earlier.

Area forecast discussion, Sep 26, 2:47 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
347 PM EDT Thu Sep 26 2019

.SYNOPSIS...
In the wake of the cold front Thursday, high pressure builds back in
from the west on Friday. The center of the high should shift
offshore on Saturday. The next cold front crosses the region
Saturday night. High pressure builds to the north for the start of
the new work week. Another cold front could sink southward into our
region by mid week next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Showers out ahead of the cold front are working across our western
and central zones at this hour...mainly north of a Wilmington-
Atlantic city line. They will continue to work to the east into the
evening.

The cold front itself is further west moving into the State College
area. Both a wind shift and drop in dewpoints can be seen across
western PA.

In the mid-levels, a trough will pivot over the Canadian Maritimes
overnight while the cold front pushes off the eastern seaboard.
Clearing will quickly take place behind the front starting this
evening as high pressure builds into our region from the west.

The northwest wind behind the front will diminish to less than 10
mph overnight. Overnight lows will drop into the middle 40s and 50s.
Center city Philadelphia may hold onto 60 degrees.

There could be some patchy fog along some of our northern rivers and
streams toward morning.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
With slight mid-level ridging and surface high pressure over the
region tomorrow, a sunny day can be expected. With a weak gradient,
winds will be light. Winds will start from the north and turn
southerly during the afternoon. High temperatures will be cooler
than today, but still end up above normal.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Overview: The mostly dry and warmer than normal pattern will
continue through most, if not all of the long term period. The only
exceptions are a cold front on Saturday night, and a potential shift
in the pattern very late in the period (Thursday or later).

Details:

Saturday and Sunday...For most of the day Saturday, the warm and
quiet weather will continue. Temperatures should be 10 to 15 degrees
above normal, with highs from the mid 70s to mid 80s. At this point,
it looks like the cold front won't arrive until Saturday evening,
though we could see some showers ahead of the cold front as early as
Saturday afternoon. Synoptic scale lift is meager at best, so not
expecting much in the way of precipitation, but there is at least a
slight chance across the region. Things should clear out quickly
behind the front, so expecting dry conditions on Sunday. Because the
front will be weakening as it crosses our region, there may not be
strong cold air advection until winds shift to northeasterly on
Sunday afternoon. Consequently, highs on Sunday could still be 5 to
10 degrees above normal, from near 70 to the lower 80s.

Monday through Wednesday...A similar pattern to what we have seen
lately as this period should be dry. We will see a gradual warming
trend Tuesday and Wednesday as low level southerly return flow
develops.

Thursday...Some of the models, including the GFS and ECMWF, show the
mid and upper level ridge (which has been responsible for the warm
and dry pattern over the eastern U.S. for the last two weeks)
retrograding and weakening through the end of the week. As a result,
by the time we get to Thursday, we may have a stronger cold front
(compared to what we have seen lately) crossing our region at the
surface with mostly zonal flow in the mid and upper levels. However,
I hesitate to jump too far to this solution as models can often be
too quick to depict a pattern change and the GFS lately has had a
fast bias with cold front timing.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Remainder of This Afternoon...Mainly VFR. Southwest winds gusting to
18 kts becoming northwest. Scattered showers mainly across and west
of the I95 terminals.

Tonight...VFR. Northwest winds 7 kts or less.

Friday...VFR. Light north winds, becoming south in the
afternoon.

Outlook...

Saturday...Mostly VFR conditions are expected. There is a slight
chance, 20%, of showers and thunderstorms mostly Saturday night.
Light (less than 10 kt) southerly and southwesterly winds will shift
to northwesterly late Saturday night.

Sunday through Tuesday...VFR conditions are expected. Winds will
start northerly and northeasterly on Sunday, shifting to
southeasterly on Monday and eventually southwesterly on Tuesday.
Wind speeds will be mostly light (less than 10 kt).

&&

.MARINE...

Tonight...A cold front will track west to east across area waters.
In response to the front and a tightening gradient, a SCA will be
issued for our northern waters through 02z. Otherwise, sub-SCA
conditions are expected through the period. Winds will be out of the
northwest with gusts up to 20-25 kt this evening and become
northerly after midnight. Seas will be in the 3 to 5 ft.

Friday...Sub-SCA conditions are expected. Northeast winds will
mainly be 5 to 10 kt and become east in the afternoon. Seas around 3
ft in the morning will diminish to 2 ft in the afternoon.

Outlook...

Saturday and Sunday...winds and seas should stay below SCA criteria.

Monday and Tuesday...Seas on the Atlantic coastal waters could build
above 5 feet by very early Monday morning and could linger into
Tuesday.

Rip Currents...
A lingering southeast swell will maintain a moderate risk for
the development of dangerous rip currents through this evening
along the coasts of Delaware and New Jersey. If the swell
diminishes, the threat for rip currents on Friday may decrease
to Low.

Looking ahead, an elevated rip current risk (moderate or
possibly high) is possible on Sunday thanks to underlying long
period swells and onshore flow.

&&

.TIDES/COASTAL FLOODING...
Spotty minor coastal flooding will be possible through the weekend
as a prolonged period of onshore flow combines with a new moon on
Saturday. Although some sites (particularly in southern NJ and DE)
may reach sub-advisory minor flood criteria with this evening's high
tide cycle the most likely period for any advisory-lvl minor tidal
flooding would be the Saturday and Sunday PM tide cycles.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for ANZ450-
     451.

&&

Synopsis...Johnson
Near Term...Kruzdlo
Short Term...Kruzdlo
Long Term...Johnson
Aviation...Johnson/Kruzdlo
Marine...Johnson/Kruzdlo
Tides/Coastal Flooding...
Hazardous weather outlook, Sep 26, 2:50 PM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
350 PM EDT Thu Sep 26 2019

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-272000-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
350 PM EDT Thu Sep 26 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-272000-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
350 PM EDT Thu Sep 26 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

There is a moderate risk for the development of dangerous rip
currents at New Jersey and Delaware beaches.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An elevated risk (either moderate or high risk) of rip currents is
possible at the New Jersey shore and Delaware beaches on Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-272000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
350 PM EDT Thu Sep 26 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Eastern Cape May

When
September 26, 3:30 PM EST
Where
Eastern Cape May forecast zone
Reported by
Broadcast Media
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

A 67 year old man became caught in a rip current and was pulled unresponsive from the water. He did not survive.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2019Every state in 2019This day in weather historyWarnings in New Jersey, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933246.